Over the past 10 years, in conjunction with the broad availability of potent antiretroviral regimens, the care of human immunodeficiency virus (HIV)–infected patients has shifted from prevention and treatment of opportunistic infections and malignancies to management of the metabolic and related complications associated with HIV infection and its treatment. Metabolic disorders, including lipodystrophy, dyslipidemia, and insulin resistance, occur at a high rate in HIV-infected individuals receiving highly active antiretroviral therapy (HAART). These disorders are associated with increased risk of cardiovascular disease and have become an important cause of morbidity and mortality in HIV-infected patients. Herein, we present the case of a patient with HIV infection who responded well to HAART but developed multiple complications potentially related to this therapy. This article reviews the clinical characteristics of the metabolic and skeletal disturbances observed in HIV infection and discusses strategies for their management.
Register and get free email Table of Contents alerts, saved searches, PowerPoint downloads, CME quizzes, and more
Subscribe for full-text access to content from 1998 forward and a host of useful features
Activate your current subscription (AMA members and current subscribers)
Purchase Online Access to this article for 24 hours
Dates in this time line are approximate. Table shows selected laboratory data; blank cells indicate no data. Selected medications, including antiretroviral drugs, and clinical events are indicated graphically. Lengths of bars are scaled according to dates of laboratory measurements and do not accurately reflect duration. ABC indicates abacavir; D4T, stavudine; DDI, didanosine; HIV, human immunodeficiency virus; IDV, indinavir; LPV, lopinavir; NFV, nelfinavir; NRTI, nucleoside reverse transcriptase inhibitor; RTV, ritonavir; TDF, tenofovir; and 3TC, lamivudine.
The percentage of patients with elevated total cholesterol, triglycerides, or decreased high-density lipoprotein (HDL) cholesterol is shown by the class of antiretroviral drugs (ARVs) they were receiving: no ARVs, nucleoside reverse transcriptase inhibitor (NRTI) therapy without a nonnucleoside reverse transcriptase inhibitor (NNRTI) or protease inhibitor (PI), NNRTI-based therapy, or PI-based therapy. Data are from the Data Collection of Adverse Events of Anti-HIV Drugs (DAD) Study Group.44 HAART indicates highly active antiretroviral therapy. Error bars indicate 95% confidence intervals.
T1-weighted images show osteonecrosis of the right hip (A) and left shoulder (B). Areas of osteonecrosis are highlighted in yellow in the insets. The cystic lesion in the left lateral humerus is an incidental finding.
Country-Specific Mortality and Growth Failure in Infancy and Yound Children and Association With Material Stature
Use interactive graphics and maps to view and sort country-specific infant and early dhildhood mortality and growth failure data and their association with maternal
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 40
Customize your page view by dragging & repositioning the boxes below.
More Listings atJAMACareerCenter.com >
Users' Guides to the Medical Literature
For example, a trial of intravenous immunoglobulin in advanced human immunodeficiency infection...
The Rational Clinical Examination
Evidence Summary and Review 3
All results at
and access these and other features:
Enter your username and email address. We'll send you a link to reset your password.
Enter your username and email address. We'll send instructions on how to reset your password to the email address we have on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.